Vitamin D status modifies the association between statin use and musculoskeletal pain: A population based study
Atherosclerosis, Volume 238, Issue 1, January 2015, Pages 77–82
Travis Y. Moriokaa, Alice J. Leeb, , , Suzanne Bertischc, Catherine Buettnerc
- We examined the effect of vitamin D on statin-associated musculoskeletal pain.
- Statin users with low vitamin D were more likely to report musculoskeletal pain.
- Statin users with 25OHD ≥15 ng/mL had no increased risk for musculoskeletal pain.
- Vitamin D status appears to modify the effect of statins on musculoskeletal pain.
Background: Past studies examining the effect of vitamin D on statin myalgia have been variable; however, these studies were done in limited samples not representative of the general population. We aimed to evaluate whether vitamin D status modifies the association between statin use and musculoskeletal pain in a sample representative of the general population.
Methods: We conducted a cross-sectional study using the National Health and Nutrition Examination Survey 2001–2004. Musculoskeletal symptoms and statin use were self-reported. Vitamin D status was assessed using serum 25 hydroxyvitamin D (25[OH]D), categorized as <15 ng/mL or ≥15 ng/mL. To evaluate if vitamin D status modifies the association between statin use and prevalent musculoskeletal pain, we performed multivariable-adjusted logistic regression models stratified by 25(OH)D status.
Results: Among 5907 participants ≥40 years old, mean serum 25(OH)D was 23.6 ng/mL (95% CI, 22.9–24.3). In stratified multivariable-adjusted logistic regression models, individuals with 25(OH)D <15 ng/mL, using a statin had a significantly higher odds of musculoskeletal pain compared to those not using a statin (adjusted odds ratio [aOR], 1.90; 95% CI, 1.18–3.05).
Among those with 25(OH)D ≥15 ng/mL, we found no significant association between statin use and musculoskeletal pain (aOR, 0.91; 95% CI, 0.71–1.16).
Conclusion: Among adults ≥ 40 years old with 25(OH)D <15 ng/mL, statin users had nearly 2 times greater odds of reporting musculoskeletal pain compared to non-statin users. Our findings support the hypothesis that vitamin D deficiency modifies the risk of musculoskeletal symptoms experienced with statin use.